Alert archive / North Carolina / Beach Hazards Statements in 2024
Beach Hazards Statement 59, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 7, 2024, 4:18 AM EDT for Dare County, North Carolina. It took effect at Sep 7, 2024, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 7, 2024, 4:18 AM EDT (08:18 UTC)
- In effect from
- Sep 7, 2024, 8:00 AM EDT
- Expired
- Sep 7, 2024, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
811 WHUS42 KMHX 070818 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 418 AM EDT Sat Sep 7 2024 NCZ203-205-072030- /O.NEW.KMHX.BH.S.0059.240907T1200Z-240908T0000Z/ Northern Outer Banks-Hatteras Island- 418 AM EDT Sat Sep 7 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 5 PM this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
1 follow-up statement
212 WHUS42 KMHX 071531 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1131 AM EDT Sat Sep 7 2024 NCZ203-205-080000- /O.CON.KMHX.BH.S.0059.000000T0000Z-240908T0000Z/ Northern Outer Banks-Hatteras Island- 1131 AM EDT Sat Sep 7 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 5 PM this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 7, 3:52 AM EDT, 26 minutes earlier.
Area forecast discussion, Sep 7, 3:52 AM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
352 AM EDT Sat Sep 7 2024
.SYNOPSIS...
A coastal low will impact the area late tonight through Saturday
evening. A cold front will then sweep through Saturday night.
High pressure will build over the area from the north on Sunday
through much of next week.
&&
.NEAR TERM /TODAY/...
As of 0230 Saturday...A modest area of low pressure (1000-1010mb
depending on which model suite you pick) is forecast to lift NE
along the coast of the Carolinas through the period today, then
push offshore by the evening hours as a cold front sweeps through
from the NW. Ensemble and deterministic guidance are in fairly
good agreement with an offshore track, and this has been a
consistent trend of late. Some better agreement between guidance
in regards to whether there will be a consolidated area of low
pressure, or if there will be a series of meso-lows embedded
within the more broad area of low pressure. Currently, satellite
appears to reveal a more consolidated area of low pressure.
However, the meso low solution, as seen on some recent CAM guidance,
can be a common issue over the warm Gulf Stream waters where
convection is often prevalent in these setups. Why this matters
is because a more consolidated area of low pressure would allow
a greater chance of rain over coastal ENC, while the meso low
solution would tend to favor the best chance of rain, and
highest QPF, offshore. The forecast and messaging challenge with
this event centers around fairly drastic rainfall differences
between the 2 solutions. The consolidated low solution suggests
rainfall amounts as high as 3-5" along the coast like seen in
Euro solutions past, while the meso low solution suggests only
0.10"-0.25" of rain along the coast. In the meso low solution,
some areas inland may not see much, if any, rain.
Because of the decent plume of moisture forecast to advect into the
area, plus decent lift with the upper trough and the coastal low, it
appears unlikely that any area will go completely rain- free.
However, from a pattern recognition standpoint, it also appears
unlikely that the coastal areas will see 3-5" of rain, as I expect
convection over the Gulf Stream to favor the meso low solution after
sunrise today. From a middle-of-the-road approach, the most likely
scenario is for 0.25"- 0.50" of rain across the coastal plain, 0.50"-
1.00" of rain along the Sern coast, 1.00"-1.25" Core Banks Nward to
Cape Hatteras. Not expecting any significant hydro issues today
considering the dry antecedent conditions, however areas that get
under sustained or training cells that tap into the full potential
of PWATs > 2" could see ponding of roadways and localized flooding.
Greatest threat for this will be E of HWY17 and along and S of the
HWY70 corridor, coinciding with WPC's Marginal ERO area. One other
factor with this event is that the better instability looks to
remain offshore, and is where the higher rainfall rates should be
focused. I left a mention of thunderstorms in the forecast for much
of the area in the afternoon, but this impact looks to remain low.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
As of 0300 Saturday...As the cold front and upper trough move
through, a broken band of showers/isolated thunderstorms is
forecast to move SE across ENC late this afternoon and approach
the coast this evening while waning with loss of heating. An
isolated shower and maybe some drizzle may linger for a few
hours but expecting all substantial precip activity to cease
before midnight tonight. A drier and cooler airmass will then
begin to advect into the area with a period of gusty winds
following directly behind the front as high pressure begins to
build back over the FA. Cooler MinTs on deck with lows forecast
to bottom out in the upper 50s inland, low to mid 60s coast.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 245 AM Saturday...High pressure will build into the Mid-
Atlantic Sunday into Monday and continue to ridge into the area
for much of next week bringing dry weather but also below normal
temps and comfortable dew points. An area of low pressure may
develop off the Southeast coast late next week.
Sunday through Monday...An upper trough will persist across the
Eastern seaboard through Monday with sfc high pressure building
into the region bringing dry weather and below normal temps.
Highs expected to be in the mid 70s on Sunday and upper 70s on
Monday.
Monday night through Wednesday...The upper trough will lift out
Monday night with upper ridging building across the Eastern
CONUS mid to late week. Sfc high pressure will continue to be
centered across the northern Mid-Atlantic/New England states and
ridge southward into the area through Thursday keeping generally
dry weather. North to northeast flow will prevail keeping
temps slightly below seasonal norms with highs generally in the
lower to mid 80s.
Thursday through Friday...Guidance is suggesting a rex block
may develop late next week with ridging across the Great Lakes
and a weak upper low setting up somewhere over the Southeast.
Meanwhile sfc high pressure across the Mid-Atlantic will
gradually weaken while continuing to ridge into the area. This
will allow a stalled frontal boundary across the northern Gulf
of Mexico and central FL to lift northward and could see an
area of low pressure develop off the Southeast coast Friday into
the weekend. Depending on how far north the boundary lifts and
how close the low develops to the coast will dictate the
coverage or precip that may impact the region. Stayed close to
NBM attm with brings slight chance to chance PoPs across the
region, highest across the coastal waters. East to northeast
winds continues to allow for seasonably cool temps with highs
in the lower to mid 80s.
&&
.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /through 06Z Sunday/...
As of 0130 Saturday...An area of low pressure will lift
northeast along the Southeast U.S. coast through the period
today, favoring increased chances of sub- VFR conditions in rain
and reduced VIS across much of eastern NC. Guidance differs on
how low CIGs will get, so for now have opted to go with a
predominantly MVFR TAF, with a SCT IFR layer to highlight the
potential lower conditions. The highest chance of TSRA is
expected to remain offshore. Because of the low risk, will keep
TSRA out of the TAFs for now. SubVFR, most likely MVFR
CIGs,linger through much of Saturday before scouring out later
this afternoon. As the low departs to the NE later today,
a broken band of showers and perhaps some embedded tstorms
crosses the FA from NW to SE during the evening hours. This band
of showers will bring another potential round of subVFR flight
cats before clearing takes over behind a cold front which will
bring a brief period of gusty N-NWerly winds.
LONG TERM /Sunday through Wednesday/...
As of 3 AM Saturday...High pressure will build across the
region for much of next week bringing predominant VFR
conditions.
&&
.MARINE...
SHORT TERM /through Saturday night/..
As of 0315 Saturday...Latest surface and buoy data indicate NE
winds mostly 5-10 kt with seas ranging 3-6 ft in 9-10 period
seas, highest for outer central waters. A coastal low,
currently off the coast of SC, will lift NE through tonight,
impacting the ENC coastal waters with elevated winds and seas,
and a risk of thunderstorms. Locally, the greatest impacts are
expected to be focused on Saturday and Saturday night. The main
change with this forecast was to increase the northeasterly
winds on the backside of the low as it deepens offshore. NEerly
winds will build to 15-25 kt during the afternoon and evening
hours, higher in/around thunderstorms. Waterspouts may develop
as well, mainly across the far outer edges of the central
waters. With the increased winds, seas will build to 6-8 ft
north of Cape Lookout, 4-6 ft south of Cape Lookout. New SCAs
have been issued for all Coastal Waters, Pamlico Sound, as well
as the Nern Rivers and Sounds. Have left the Neuse, Bay,
Pamlico, and Pungo Rivers SCA free although the mouths of these
rivers will likely see gusts approaching 25kt at times this
afternoon and overnight.
LONG TERM /Sunday through Wednesday/...
As of 315 AM Thursday...High pressure builds into the Mid-
Atlantic Sunday into Monday and will persist through much of
next week. N to NE winds around 15-20 kt Sunday morning will
subside to around 15 kt or less by the afternoon and will
continue from a northeast to east direction around 15 kt or less
through Wednesday.
Seas around 5-7 ft north and central waters and 3-6 ft southern
waters Sunday morning will gradually subside with most waters
dropping below SCA criteria by Sunday afternoon, however 6-7 ft
seas may linger across the outer central waters through Sunday
night/Monday morning.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from 8 AM EDT this morning through
this evening for NCZ203-205.
MARINE...Small Craft Advisory from 8 PM this evening to noon EDT Sunday
for AMZ131-230-231.
Small Craft Advisory from 2 PM this afternoon to noon EDT
Sunday for AMZ135.
Small Craft Advisory from 6 PM this evening to 4 PM EDT Sunday
for AMZ150.
Small Craft Advisory until 2 PM EDT Monday for AMZ152-154.
Small Craft Advisory from 10 AM this morning to 4 PM EDT
Sunday for AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...CEB
SHORT TERM...CEB
LONG TERM...SK
AVIATION...SK/CEB
MARINE...SK/CEBHazardous weather outlook, Sep 6, 9:57 PM EDT, 6 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 957 PM EDT Fri Sep 6 2024 NCZ205-080200- Hatteras Island- 957 PM EDT Fri Sep 6 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-080200- Northern Outer Banks- 957 PM EDT Fri Sep 6 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-204-080200- East Carteret-Ocracoke Island- 957 PM EDT Fri Sep 6 2024 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193>195-198-199-080200- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-Inland Onslow-Coastal Onslow- 957 PM EDT Fri Sep 6 2024 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 3:27 AM EDT | Small Craft Advisory | MHX | 36 hr |
Nearby
Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.